Welcome to our community. Please fill in the following template as a way of introducing yourself, and helping others to understand your background and situation.
Where are you from (country)?
How did you find this forum (Google search – if so, what search terms? Via link from a forum or website – if so, what page? Other?)
Google Search & Medium Article. This group is also referenced in some meta-analyses summarize the state of the research on PFS.
What is your current age, height, weight?
24 – 5’6" - 170 lbs.
What specific drug did you use (finasteride, dutasteride, saw palmetto, isotretinoin/Accutane, fluoxetine, sertraline, citalopram, leuprorelin, etc…)?
What dose did you take (eg. 1 mg/day, 1 mg every other day etc.)?
What condition was being treated with the drug?
MPB - Androgenetic Allopecia, although in very early stages. Thought I would be clever and preempt the hairloss.
For how long did you take the drug (weeks/months/years)?
How old were you, and WHEN (date) did you start the drug?
24 - 1/9/2019
How old were you when you quit, and WHEN (date) did you quit?
24 - 4/29/2019
How did you quit (cold turkey or taper off)?
How long into your usage did you notice the onset of side effects?
N/a - I had none of the most mentioned side effects while on the drug. I did. however, develop severe dry eye and dry mouth which prompted me to quit; in hindsight, my libido was attenuated a bit, and I believe some constipation issues could be imputed to Fin.
What side effects did you experience that have yet to resolve since discontinuation?
My symptoms after quitting were far different, and I had a rather atypical presentation of them, which I’ll elaborate on below. I crashed about 2 months after quitting and am suffering from severe head pressure, mild brain fog, difficulty concentrating, & vision-focusing problems.
Check the boxes that apply. You can save your post first, then interactively check/uncheck the boxes by clicking on them. If your symptoms change, please update your list.
Loss of Libido / Sex Drive
Loss of Morning Erections
Loss of Spontaneous Erections
Loss of Nocturnal Erections
Inability or Difficulty to Ejaculate / Orgasm
Reduced Sperm Count / Motility
Emotional Blunting / Emotionally Flat
[ x] Difficulty Focusing / Concentrating
[x ] Confusion
Memory Loss / Forgetfulness
[x ] Stumbling over Words / Losing Train of Thought
[ x] Slurring of Speech
[x ] Lack of Motivation / Feeling Passive / Complacency
[ x] Extreme Anxiety / Panic Attacks
Severe Depression / Melancholy
Penile Tissue Changes (narrowing, shrinkage, wrinkled)
Penis curvature / rotation on axis
Testicular Shrinkage / Loss of Fullness
Genital numbness / sensitivity decrease
Gynecomastia (male breasts)
Dry / Dark Circles under eyes
Persistent Fatigue / Exhaustion
Stomach Pains / Digestion Problems
[ x] Constipation / “Poo Pellets”
[ x] Vision - Acuity Decrease / Blurriness
[ x] Tinnitus (ringing or high pitched sound in ears)
Increased hair loss
Lowered body temperature
Other (please explain)
What (if any) treatments have you undertaken to recover from your side effects since discontinuation of the drug?
*None so far. I’ve started a multi-vitamin and milk thistle (which I have taken intermittently throughout my life) recently in the hopes that some of my problems are ameliorated to some degree. I discontinued fish oil briefly because I believed my head pressure symptoms could potentially be die to Vitamin A toxicity. This was to no avail. *
If you have pre or post-drug blood tests, what hormonal changes have you encountered since discontinuing the drug (please post your test results in the “Blood Tests” section and link to them in your post)?
*Currently waiting on blood test results – will update soon. I feel as if my hormonal state–at least as it is commonly construed–is fine. I am dealing with primarily neurological issues. *
Tell us your story, in your own words, about your usage and side effects experienced while on/off the drug.
*In the service of brevity, I’ll try to keep this was succinct and straightforward as possible.
I was prescribed Propecia by my PCP last August. This was mostly at my behest as I had heard about it in popular media and felt a bit self-conscious that my hair was thinning at 23. Call it vanity or what have you, but I had previously had great success taking Accutane when I was a teenager and felt that this was an analogous route to improve appearance relatively safely. I did, however, suspend using Fin until January of this year as I had serious reservations about the sexual sides effects and had recently started dating someone. I did fairly extensive research on the sexual side effects, but I believe I was subconsciously searching for research favoring its use to satisfy my inclination towards taking it. Inherently, all that research (many with researchers making disclosures about Merck-sponsored grants) downplayed all the risks that many of you are acutely aware of.
I took Fin for roughly 3.5 months before deciding to discontinue for severe dry eye and mouth. The dry eye especially was nearly unbearable. I had been evincing these symptoms since the first month of the med but was too idle to make the connection. The dry eye slowly improved over the next two months. I experienced some dizziness and light-headedness during this period as well, but it seemed ephemeral and I figured there would be side effects of quitting a systemic anti-androgen drug cold turkey. My eyesight also seemed to change in a noticeable way: focusing on something–and keeping my eyes inert in that position–was rather difficult. I even believed I was developing nystagmus for a time.
Roughly 2.5 months after quitting I had the crash (about 3 weeks prior to today)–although it didn’t come in one fell swoop, but rather progressively over the course of about 2 weeks. I initially had severe head pressure which was potentiated by eye movements and especially upon focusing my vision field at different distances. Fatigue accompanied it, though I don’t know if this was a cause or result of the head pressure. I also feel mild brain fog, though I’m still unsure if my cognition is suffering. I still feel relatively lucid, but I am certainly nervous that I’ll lose some of my mental ability. The most salient of side effects is the seemingly altered consciousness; everything is different in an ineffable way, and I struggle daily to focus on anything or maintain long conversations. I have experienced some slurred speech, and I had one panic attack while out to eat in a group. This is something I’ve never had before, and it’s very alarming. I’m unsure if some of these side effects are due to my meta-cognition (thinking about thinking) on the minutiae of everyday life, but a lot of it is undoubtedly idiopathic. I’ve also had decreasing and decreasing tolerance to caffeine. I’m a fairly avid coffee drinker, but I completely quit in the past week as coffee just seems to compound my frontal head pressure. I’ve additionally developed some insomnia over the past week; this may be due, in part, to a corticosteroid I was prescribed two weeks ago in the thought that I could potentially have a strange internal sinus infection. The insomnia may also be in part due to me reading this page fairly voraciously over the past two weeks and impelling some type of nocebo effect. I’ve always been a sound sleeper, and this recent development has scared me further.
I’m trying to remain optimistic and rule out other causes (my current alternate theory is that I have West Nile Encephalitis), but I believe it’s becoming more and more apparent that Fin is the underlying cause and I might be in for the long haul. I am lucky, though, that I have not suffered much in the sexual department, but certain times of day can be rather unbearable with no respite in sight as I cannot fall asleep for a nap lately. My doctor is also fairly receptive to the idea that Fin was the cause of all of this, and we are currently working on my blood tests. The next steps will likely be to consult with a neurologist and conduct an MRI.
I’m also lucky that I have a very supportive family and girlfriend. I’m still in grad school so work is not a concern, but retaining my mental faculties brings a whole host of other considerations. I attend a top 10 school so I’m very attuned to the fact that I need to stay as a sharp as possible.
I’m curious if anyone else has experienced both symptoms similar to mine and also experienced a crash that as far delayed (2-2.5 months) from quitting as mine was. My symptoms and course of progression don’t seem to map on very well to many of the user experiences described here. I’m also curious about my likelihood of some degree of recovery. Conjecture is totally welcome. For reference, I’m a very healthy guy who exercises 6 days a week (lifting and cardio) and have do so for about 10 years now. My focus/motivation has been slightly lacking for exercise lately, but I largely attribute this to my general despondency about the state of affairs and not necessarily caused by Fin-induced lethargy. I eat healthy and have quit drinking over the last 2 months. Although I’ve always been carb-conscious, I’m now switching to a quasi-Keto diet in the hopes that some improvement will follow.
I’m really happy that a community of you guys (and a few brave women) exists to offer support, solace, and speculative aid. I appreciate any type of response or comment that you may have about my situation because I’m feeling very blue about the whole thing–that I was foolish enough to take the damn drug, that I may experience these symptoms for the foreseeable future, and that I may have irreparably harmed myself.
Thanks for taking the time to read this and I’m glad to be part of this community.